North Dakota, 2001Flash Flood in North Dakota, July 15, 2001
July 15, 2001 · NWS BIS · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 15, 2:35 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 15, 2:35 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT SUN JUL 15 2001
...UPDATED FOR FLASH FLOOD WATCH...
ALL 3 MODELS INITIALIZED A VORT MAXIMA IN NORTHWEST SD. ETA/AVN MOVED
IT TO NEAR KBIS BY 18Z WHILE NGM HELD IT BACK OVER SOUTHWEST ND. MAX
IS ILL DEFINED AND HARD TO PICK OUT ON WATER VAPOR SATELLITE...BUT
BEST PLACEMENT BASED ON RADAR WOULD BE SOMEWHERE BETWEEN THE ABOVE 2
SCENARIOS. WITH THAT WILL LEAN TO ETA/AVN...BUT THEY ARE ONLY IN
AGREEMENT UNTIL THIS EVENING...THEN STRAY ENOUGH TO INFLUENCE THE
FORECAST POPS. AVN WRAPS SURFACE FEATURE UP MORE OVER WESTERN ND AND
BULLSEYES QPF THERE...WHILE ETA KEEPS MORE OF AN OPEN WAVE AND PULLS
HIGH AMOUNTS OF QPF THROUGH THE BISMARCK CWA. I SEE NO GOOD REASON
TO GO WITH EITHER MODEL COMPLETELY...SO WILL COMPROMISE AND BLANKET
THE CWA WITH POPS THROUGH MONDAY MORNING...ENDING SW TO NE ON
MONDAY. AS FOR SEVERE WEATHER TONIGHT...HIGH DEWS ACROSS ND
NOW...+60 WITH A LOT OF CONVECTIVE DEBRIS CLOUD LEFT BEHIND ONGOING
CONVECTION. AM THINKING THAT RISK IS GOING MORE TO HEAVY RAIN IN
SOUPY AIR...AND THAT SEVERE RISK IS DECREASING. IF CLEARING CAN WORK
IN BY LATE AFTERNOON THE RISK OF SEVERE WILL INCREASE AGAIN.
NEXT SYSTEM IN LATER TUESDAY IN CONTINUED SOUTHWEST FLOW...AS
H5 LOW MEANDERS OVER THE NORTHERN US/SOUTHERN CANADIAN ROCKIES. AS
H5 LOW PUSHES EAST ND REMAINS IN SW FLOW ALOFT WITH A CONTINUED
CHANCE FOR THUNDERSTORMS. AS FAR AS TEMPERATURES...MAV AND FWC ARE
IN GOOD AGREEMENT ALL EXCEPT ISN ON MONDAY HIGH AND BIS ON TUESDAY
HIGH.
TRAINING OF CELLS OVER SIOUX AND EMMONS COUNTY...FLASH FLOOD WATCH
TONIGHT.
.BIS...FLASH FLOOD WATCH FOR SIOUX AND EMMONS COUNTIES IN SOUTH
CENTRAL ND TONIGHT...NDZ045-046.
JP MARTINIn the hours before
Special weather statement, Jul 15, 11:09 AM CST, 5 hours 1 minute before
NDZ001-009-151910-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1209 PM CDT SUN JUL 15 2001
LOCAL RADAR INDICATES AN AREA OF RAIN SHOWERS PERSISTING OVER
EASTERN DIVIDE AND WILLIAMS COUNTIES THIS AFTERNOON. PRECIPITATION
FROM THIS ACTIVITY WILL BE GENERALLY LIGHT...WITH SOME PERIODS OF
MODERATE RAIN POSSIBLE. THE SHOWERS CAN BE EXPECTED TO CONTINUE
OVER THE NEXT COUPLE OF HOURS.
THOMSON
Flash Flood, Sioux
- When
- July 15, 4:10 PM CST to 7:10 PM CST
- Where
- Sioux County, 4 mi SE of Selfridge
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.113, -101.040 (the zone’s center; the record gives no point)
Radar estimates from the doppler radar in Bismarck showed 6.60 inches in the 3 hour storm total. The county sheriff reported the closing of highway 6 due to water over the road and quickly rising. Many secondary roads flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in South Dakota, July 15, 2001$200,000 · 1 event
- Hail and Damaging Winds in Kansas, July 15, 2001$15,000 · 1.75 in hail · 27 events
- Dust Devil in New Mexico, July 15, 20014 injured · 1 event
- Lightning Strike in Rhode Island, July 15, 20014 injured · 1 event
- Hail in Nebraska, July 15, 2001$20,000 · 1 in hail · 2 events
- Lightning Strike in Colorado, July 15, 20011 injured · $250 · 1 event
- Flash Flood and Hail in South Dakota, July 15, 20011.75 in hail · 5 events
- Waterspouts in Florida, July 15, 20013 events
- Flash Flooding in Montana, July 15, 20012 events
- Flash Flood in Kansas, July 15, 20011 event
- Lightning Strike in South Dakota, July 15 to 17, 20011 event
- Damaging Wind in South Dakota, July 15, 200158 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256873.